MAUDE Adverse Event Report: Bayer Pharma AG ESSURE; Transcervical Contraceptive Tubal Occlusion Device

Bayer Pharma AG ESSURE; Transcervical Contraceptive Tubal Occlusion Device
Model Number ESS305
Medical Device Problem Codes Break (1069); Patient-Device Incompatibility (2682); Expulsion (2933); Patient Device Interaction Problem (4001)
Health Effect - Clinical Codes Hypersensitivity/Allergic reaction (1907); Pain (1994); Discomfort (2330); Abdominal Distention (2601); Foreign Body In Patient (2687)
Date of Event 01/01/2013
Type of Reportable Event Serious Injury
Event or Problem Description
Bayer case number: (b)(4) my body reacts to these metal and plastic fragments with a constan "[device breakage]" , the implants came off when trying to extract the essure "[device expulsion]" , failing health "[general physical health deterioration]" , significant weight gain "[abnormal weight gain]" , impaired immune system (lichen sclerosus) "[lichen sclerosus]" , constantly elevated crp "[crp increased]" , (systemic inflammation "[systemic inflammatory response syndrome]" , my body reacts to these metal and plastic fragments with a constan "[discomfort bodily]" , abdominal swelling "[swelling abdomen]" , extreme drug sensitivity "[drug hypersensitivity]" , food sensitivities "[food allergy]" , discomfort persists as the uterus remains "[uterine cervical pain]".Case narrative: the below report was received by health authority the swedish medical products agency (reference number: (b)(4) on 18-aug-2026.This spontaneous case was originally reported by a consumer and describes the occurrence of device breakage ("my body reacts to these metal and plastic fragments with a constan") in an adult female patient who had essure inserted.Additional non-serious events are detailed below.There was no information on the patient's medical history or concurrent conditions.On (b)(6) 2013 she experienced device breakage (seriousness criterion intervention required), device expulsion ("the implants came off when trying to extract the essure"), general physical health deterioration ("failing health"), abnormal weight gain ("significant weight gain"), lichen sclerosus (" impaired immune system (lichen sclerosus) "), systemic inflammatory response syndrome ("(systemic inflammation"), discomfort ("my body reacts to these metal and plastic fragments with a constan"), abdominal distension ("abdominal swelling"), drug hypersensitivity ("extreme drug sensitivity"), food allergy ("food sensitivities") and uterine cervical pain ("discomfort persists as the uterus remains") and was found to have c-reactive protein increased (" constantly elevated crp").In 2013, the patient had essure inserted.The patient was treated with surgery (to remove essure).At the time of the report, the uterine cervical pain had not resolved.The outcomes for device breakage, device expulsion, general physical health deterioration, abnormal weight gain, lichen sclerosus, c-reactive protein increased, systemic inflammatory response syndrome, discomfort, abdominal distension, drug hypersensitivity and food allergy were unknown.The reporter considered abdominal distension, abnormal weight gain, c-reactive protein increased, device breakage, device expulsion, discomfort, drug hypersensitivity, food allergy, general physical health deterioration, lichen sclerosus, systemic inflammatory response syndrome and uterine cervical pain to be related to essure administration.The reporter commented: discomfort persists as the uterus remains.Case comments: based on the available information, a review of our complaint records and other relevant data will be conducted; any new and reportable information that becomes available from our investigation will be provided in a supplementary report.In case a sample is received, the investigation might lead to destruction of the sample if required to perform a proper analysis.
 
Additional Manufacturer Narrative
Bayer case number: (b)(4).Discomfort persists as the uterus remains "[uterine cervical pain]".During an attempt to remove the essure device, the implant fractured "[iud breakage]".My body reacts to these metal and plastic fragments with a constant "[allergic reaction]".Failing health "[general physical health deterioration]".Significant weight gain "[abnormal weight gain]".Impaired immune system (lichen sclerosus).Constantly elevated crp "[crp increased]".Systemic inflammation "[systemic inflammatory response syndrome.]" abdominal swelling "[swelling abdomen]".Extreme drug sensitivity "[drug hypersensitivity]".Food sensitivities "[food allergy]".Case narrative: the below report was received by health authority (b)(6) (reference number: (b)(4)) on 18-aug-2026.The most recent information was received on 09-sep-2026.This spontaneous case was originally reported by a consumer and describes the occurrence of uterine cervical pain ("discomfort persists as the uterus remains") and device breakage ("during an attempt to remove the essure device, the implant fractured") in a 57 year-old female patient who had essure inserted.Additional non-serious events are detailed below.As concurrent condition the report mentioned obesity.On (b)(6) 2013 she experienced uterine cervical pain (seriousness criterion intervention required), hypersensitivity ("my body reacts to these metal and plastic fragments with a constant"), general physical health deterioration ("failing health"), abnormal weight gain ("significant weight gain"), lichen sclerosus ("impaired immune system (lichen sclerosus)"), systemic inflammatory response syndrome ("(systemic inflammation"), abdominal distension ("abdominal swelling"), drug hypersensitivity ("extreme drug sensitivity") and food allergy ("food sensitivities") and was found to have c-reactive protein increased ("constantly elevated crp").In 2013, the patient had essure inserted.On unknown date she experienced device breakage (seriousness criterion intervention required).The patient was treated with surgery (to remove essure).At the time of the report, the uterine cervical pain had not resolved.The outcomes for hypersensitivity, general physical health deterioration, abnormal weight gain, lichen sclerosus, c-reactive protein increased, systemic inflammatory response syndrome, abdominal distension, drug hypersensitivity and food allergy were unknown.The reporter considered abdominal distension, abnormal weight gain, c-reactive protein increased, device breakage, drug hypersensitivity, food allergy, general physical health deterioration, hypersensitivity, lichen sclerosus, systemic inflammatory response syndrome and uterine cervical pain to be related to essure administration.The reporter commented: discomfort persists as the uterus remains.Physician was also involved in a later attempt to extract the essure together with a colleague.During the extraction, one of the essure implants came off.I do not have the original essure packaging and therefore do not know the lot/batch number, serial number, or udi number.So i have no way of checking this information myself.If they are documented in the medical record from the insertion or extraction, you are welcome to try to retrieve them from there.The physician i am in contact with today was not involved in either the insertion or the extraction of the essure and is not familiar with my entire essure history.During an attempt to remove the essure device, the implant fractured, leaving metal and plastic fragments in the body.Diagnostic results (normal ranges are provided in parenthesis if available): body mass index: 32.02 kg/sqm.Quality-safety evaluation of ptc: for essure: no defect could be confirmed by the manufacturer.¿ all product batches have met the specifications regarding labeling, material, and process controls at time of release.Trend analyses of complaints are reviewed regularly; no signal was observed with regard to the reason for the reported complaint.The risk management file was reviewed, and an update was not deemed required.A technical investigation of the complaint sample and batch record review could not be conducted, as no sample or batch number were available.The most recent follow-up information incorporated above includes data received on: 09-sep-2026: quality safety evaluation of product technical complaint, device breakage event added.Case comments: based on the available information, a review of our complaint records and other relevant data was conducted; any new and reportable information that becomes available from our investigation will be provided in a supplementary report.In case a sample is received, the investigation might lead to destruction of the sample if required to perform a proper analysis.
 
Additional Manufacturer Narrative
Bayer case number: (b)(4) discomfort persists as the uterus remains "[uterine pain]", during an attempt to remove the essure device, the implant fractured "[iud breakage]" , my body reacts to these metal and plastic fragments with a constant "[allergic reaction]" , failing health "[general physical health deterioration]" , significant weight gain/i weighed 60 kg on the day essure was inserted.My weight then increased to 90, and is now 83 kg "[abnormal weight gain]" , impaired immune system (lichen sclerosus) "[lichen sclerosus]" , constantly elevated crp "[crp increased]" , (systemic inflammation "[systemic inflammatory response syndrome]" , abdominal swelling "[swelling abdomen]" , extreme drug sensitivity "[drug hypersensitivity]" , food sensitivities "[food allergy]".Case narrative: the below report was received by health authority the swedish medical products agency (reference number: (b)(4) on 18-aug-2026.The most recent information was received on 18-sep-2026.This spontaneous case was originally reported by a consumer and describes the occurrence of uterine pain ("discomfort persists as the uterus remains") and device breakage ("during an attempt to remove the essure device, the implant fractured") in a 57 year-old female patient who had essure inserted.Additional non-serious events are detailed below.As concurrent condition the report mentioned body mass index normal.On (b)(6) 2013 she experienced uterine pain (seriousness criterion intervention required), hypersensitivity ("my body reacts to these metal and plastic fragments with a constant"), general physical health deterioration ("failing health"), abnormal weight gain ("significant weight gain/i weighed 60 kg on the day essure was inserted.My weight then increased to 90, and is now 83 kg"), lichen sclerosus ("impaired immune system (lichen sclerosus)"), systemic inflammatory response syndrome ("(systemic inflammation"), abdominal distension ("abdominal swelling"), drug hypersensitivity ("extreme drug sensitivity") and food allergy ("food sensitivities") and was found to have c-reactive protein increased ("constantly elevated crp").In 2013, the patient had essure inserted.On unknown date she experienced device breakage (seriousness criterion intervention required).The patient was treated with surgery (to remove essure).At the time of the report, the uterine pain and abnormal weight gain had not resolved.The outcomes for hypersensitivity, general physical health deterioration, lichen sclerosus, c-reactive protein increased, systemic inflammatory response syndrome, abdominal distension, drug hypersensitivity and food allergy were unknown.The reporter considered abdominal distension, abnormal weight gain, c-reactive protein increased, device breakage, drug hypersensitivity, food allergy, general physical health deterioration, hypersensitivity, lichen sclerosus, systemic inflammatory response syndrome and uterine pain to be related to essure administration.The reporter commented: discomfort persists as the uterus remains.Physician was also involved in a later attempt to extract the essure together with a colleague.During the extraction, one of the essure implants came off.I do not have the original essure packaging and therefore do not know the lot/batch number, serial number, or udi number.So i have no way of checking this information myself.If they are documented in the medical record from the insertion or extraction, you are welcome to try to retrieve them from there.The physician i am in contact with today was not involved in either the insertion or the extraction of the essure and is not familiar with my entire essure history.During an attempt to remove the essure device, the implant fractured, leaving metal and plastic fragments in the body.Diagnostic results (normal ranges are provided in parenthesis if available): body mass index: 23.147 kg/sqm.Quality-safety evaluation of ptc: for essure: no defect could be confirmed by the manufacturer.¿ all product batches have met the specifications regarding labeling, material, and process controls at time of release.Trend analyses of complaints are reviewed regularly; no signal was observed with regard to the reason for the reported complaint.The risk management file was reviewed, and an update was not deemed required.A technical investigation of the complaint sample and batch record review could not be conducted, as no sample or batch number were available.The most recent follow-up information incorporated above includes data received on: 18-sep-2026: patients' details (weight) added.Event outcome updated to not recovered not resolved for event weigh gain.Case comments: based on the available information, a review of our complaint records and other relevant data was conducted; any new and reportable information that becomes available from our investigation will be provided in a supplementary report.In case a sample is received, the investigation might lead to destruction of the sample if required to perform a proper analysis.

Brand Name
ESSURE
Common Device Name
Transcervical Contraceptive Tubal Occlusion Device
Manufacturer (Section D)
Bayer Pharma AG
müllerstr. 178
berlin 13353
GM  13353
Manufacturer (Section G)
Bayer Pharma AG
müllerstr. 178
berlin 13353
GM   13353
Manufacturer Contact
janice miller
100 bayer blvd, p.o. box 915
whippany 07981--091
+1(862)404-3698
MDR Report Key50373738
Report Number2951250-2026-00263
Device Sequence Number17552214
Product Code HHS
UDI-Device Identifier10888853003051
UDI-Public10888853003051
Combination Product (Y/N)Y
Initial Reporter CountrySW
PMA/510(K) Number
P020014
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2013
Reporter Type Manufacturer
Report Source Foreign,Consumer
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 09/22/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberESS305
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer08/24/2026
09/09/2026
09/18/2026
Initial Report FDA Received Date08/21/2026
Supplement Report FDA Received Date08/28/2026
09/11/2026
09/22/2026
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age57 YR
Patient SexFemale
Patient Weight132 LB